Alert archive / California / Fire Weather Watches in 2021

Fire Weather Watch 3, NWS San Francisco Bay Area, CA

August 16, 2021

NWS San Francisco Bay Area, CA issued this fire weather watch at Aug 16, 2021, 1:20 PM PDT. It took effect at Aug 17, 2021, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 16, 2021, 1:20 PM PDT (20:20 UTC)
In effect from
Aug 17, 2021, 11:00 PM PDT
Expired
Aug 17, 2021, 3:47 AM PDT
In force
Issued by
NWS San Francisco Bay Area, CA

The text

As transmitted.

192 
WWUS86 KMTR 162020
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
120 PM PDT Mon Aug 16 2021

...Dry, gusty offshore winds possible over the interior North/East
Bay Hills from Tuesday night into Wednesday...

.Enhanced offshore flow is expected Tuesday night into Wednesday
afternoon. The area of greatest concern are the hills of Napa
County where minimum relative humidity values will be quite dry on
Wednesday and gusts could be 30 to 40 mph. Models indicate that 
these enhanced winds could also spread into the interior hills of 
Sonoma County and into the East Bay hills of Alameda and Contra 
Costa counties. Note there is very low risk in Marin County and in
Santa Clara County.

CAZ507-511-170430-
/O.NEW.KMTR.FW.A.0003.210818T0600Z-210818T1800Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
120 PM PDT Mon Aug 16 2021

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING FOR GUSTY NORTH TO NORTHEAST WINDS FOR INTERIOR
NORTH/EAST BAY HILLS...

The National Weather Service in San Francisco has issued a Fire
Weather Watch for dry and gusty offshore winds, which is in 
effect from Tuesday evening through Wednesday morning.

* AFFECTED AREA...Fire Weather Zone 507 Napa and Sonoma County
  Mountains (excluding the coastal terrain) and Fire Weather Zone
  511 East Bay Hills and the Diablo Range (excluding Santa Clara
  County terrain). Note there is very low risk in Marin County and
  in Santa Clara County.

* TIMING...11 pm Tuesday night through 11 am Wednesday morning

* WINDS...North to Northeast 15 to 25 mph with gusts 30 to 40 
  mph. Locally up to 50 mph over highest peaks.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...In the mid 60s.

* LIGHTNING...none

* IMPACTS...Any fire starts would likely see rapid spread due to
  dry fuels and gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
3 follow-up statements
391 
WWUS86 KMTR 170329
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
829 PM PDT Mon Aug 16 2021

...Dry, gusty offshore winds possible over the interior
North/East Bay Hills from Tuesday night into Wednesday...

.Enhanced offshore flow is expected Tuesday night into Wednesday
afternoon and locally again the following night. The area of 
greatest concern are the hills of Napa County where minimum 
relative humidity values will be quite dry on Wednesday and gusts 
could be 30 to 40 mph. Models indicate that these enhanced winds 
could also spread into the interior hills of Sonoma County and 
into the East Bay hills of Alameda and Contra Costa counties. Note
there is very low risk in Marin County and in Santa Clara County.

CAZ507-511-171300-
/O.CON.KMTR.FW.A.0003.210818T0600Z-210818T1800Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
829 PM PDT Mon Aug 16 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH WEDNESDAY MORNING FOR GUSTY NORTH TO NORTHEAST WINDS FOR
INTERIOR NORTH/EAST BAY HILLS...

* AFFECTED AREA...Fire Weather Zone 507 North Bay Mountains and 
  Fire Weather Zone 511 East Bay Hills and the Diablo Range.

* TIMING...11 pm Tuesday night through 11 am Wednesday morning

* WINDS...Northwest 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...In the mid 60s.

* LIGHTNING...none

* IMPACTS...Any fire starts would likely see rapid spread due to 
  dry fuels and gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
136 
WWUS86 KMTR 170415
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
915 PM PDT Mon Aug 16 2021

...Dry, gusty offshore winds possible over the interior
North/East Bay Hills from Tuesday night into Wednesday...

.Enhanced offshore flow is expected Tuesday night into Wednesday
afternoon and locally again the following night. The area of
greatest concern are the hills of Napa County where minimum
relative humidity values will be quite dry on Wednesday and gusts
could be 30 to 40 mph. Models indicate that these enhanced winds
could also spread into the interior hills of Sonoma County and
into the East Bay hills of Alameda and Contra Costa counties.
Note there is very low risk in Marin County and in Santa Clara
County.

CAZ507-511-171300-
/O.CON.KMTR.FW.A.0003.210818T0600Z-210818T1800Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
915 PM PDT Mon Aug 16 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH WEDNESDAY MORNING FOR GUSTY NORTH TO NORTHEAST WINDS FOR
INTERIOR NORTH/EAST BAY HILLS...

* AFFECTED AREA...Fire Weather Zone 507 North Bay Mountains and 
  Fire Weather Zone 511 East Bay Hills and the Diablo Range.

* TIMING...11 pm Tuesday night through 11 am Wednesday morning

* WINDS...Northeast 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...In the mid 60s.

* LIGHTNING...none

* IMPACTS...Any fire starts would likely see rapid spread due to 
  dry fuels and gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
932 
WWUS86 KMTR 171047
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
347 AM PDT Tue Aug 17 2021

...Critical fire weather conditions from late Tuesday evening 
into Wednesday afternoon over the interior North Bay Mountains and
portions of the East Bay Hills/Diablo Range due to gusty offshore
winds and low humidity...

.A period of gusty, offshore winds and low humidity are expected 
late Tuesday evening into Wednesday afternoon and locally again 
the following night. The areas of greatest concern are across the
hills and mountains of Napa County where minimum relative 
humidity values will drop into teens along with wind gusts up to 
45 to 55 mph. There is the potential these stronger winds and low 
humidity could also spread into the interior hills of Sonoma 
County and into the East Bay Hills/Diablo Range of Alameda and 
Contra Costa counties. Meanwhile, the risk is significantly lower 
across Marin and Santa Clara counties.

CAZ507-511-172200-
/O.UPG.KMTR.FW.A.0003.210818T0600Z-210818T1800Z/
/O.NEW.KMTR.FW.W.0004.210818T0600Z-210818T2200Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
347 AM PDT Tue Aug 17 2021

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 3 PM PDT
WEDNESDAY FOR GUSTY OFFSHORE WINDS AND LOW HUMIDITY FOR THE 
INTERIOR NORTH BAY MOUNTAINS AND PORTIONS OF THE EAST BAY 
HILLS/DIABLO RANGE...

The National Weather Service in San Francisco has issued a Red
Flag Warning for gusty offshore winds and low humidity, which is 
in effect from 11 PM this evening to 3 PM PDT Wednesday. The Fire 
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire weather zones 507 and 511. Area of greatest
  concern will be across the interior North Bay Mountains of Napa
  County.

* TIMING...11 PM Tuesday through 3 PM Wednesday.

* WINDS...North to northeast winds 10 to 25 mph with gusts up to 
  45 mph, locally up to 55 mph in the highest peaks.

* RELATIVE HUMIDITY...Minimum humidity of 10 to 15 percent 
  expected Wednesday. 

* IMPACTS...Any fire starts would likely see rapid spread due to
  dry fuels, low humidity and gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this fire weather watch went out at Aug 16, 10:36 AM PDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 16, 10:36 AM PDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1036 AM PDT Mon Aug 16 2021

.SYNOPSIS...One last day of very hot conditions expected across
the interior before temperatures trend cooler by midweek. Offshore
winds may also bring increased fire weather concerns into midweek
for the interior North Bay Mountains.

&&

.DISCUSSION...as of 03:25 AM PDT Monday...A well-defined marine
layer of around 1,500 feet in depth has allowed for stratus to
spread inland around the Monterey Bay and down into the Salinas
Valley this morning. The extent of the stratus can be seen via
satellite imagery from Point Reyes southward along the San
Francisco Peninsula and locally inland. Meanwhile, a weakening
595dm 500mb high pressure system is currently centered over the
San Francisco Bay Area and Central Coast. These two features have
resulted in triple digit temperatures across the far interior
portions of the region while much cooler conditions prevailed near
the coast/bays during the past few days. Similar conditions are
expected once again this afternoon, yet do expect a few degrees of
cooling as the ridge aloft continues to weaken. Thus, look for
another day of hot and dry conditions across the extreme interior
(Berryessa, Pope Valley, Pinnacles, Parkfield, etc) while upper
60s to 70s are likely near the coast.

Further cooling is anticipated through midweek as a mid/upper level
trough drops southward into the Pacific Northwest and then into the
Great Basin. This will also break down the stagnate air mass aloft
and help to clear smoke lingering over the region. Look for
temperatures to also cool back to near seasonal averages by midweek
and likely persist into late week. This pattern will also likely
support a well-defined marine layer into late week with periods of
night and morning low clouds.

One thing of concern will be the potential development of northerly
winds on the lee side of the aforementioned trough as it drops
southward through midweek. Our local WRF and other high resolution
models suggest portions of the interior North Bay Mountains could
see north to northeast gusts of 25-45 mph beginning as early as late
Tuesday night. During the day on Wednesday, dry offshore winds could
also drop humidity values in these areas to the upper single digits
to mid teens. Given the state of the extremely dry fuels, this would
obviously prompt increased fire weather concerns. That said,
confidence remains low for widespread critical fire weather
conditions and the duration looks to be short-lived at this time. We
will continue to monitor this threat during the next 12 to 24 hours
and coordinate any course of action if needed.

&&

.AVIATION...as of 10:36 AM PDT Monday...For the 18z TAFs.
Satellite imagery still shows smoke blanketing much of the state
from various wildfires. Latest HRRR smoke forecast shows total
smoke gradually improving this afternoon into tonight from north
to south as we get a push of breezy onshore winds. Some reduced
sfc vis this morning in the North/East Bay due to smoke with slant
range vis issues possible through the rest of the taf period as
the HRRR shows smoke wrapping back around into the North/East Bay
early Tuesday morning.

The marine layer remains at 1,500 ft AGL per the Fort Ord Profiler
and slightly more compressed down to near 1,000 ft at Bodega Bay.
Stratus appears thinner over the ocean this morning and is
currently dissipating inland. Low clouds may linger longer down in
the Monterey Bay, but VFR conditions then expected through this
evening. An upper level trough moving into the Pacific Northwest
tonight should act to deepen the marine layer some and bring
MVFR/IFR/LIFR conditions for most terminals tonight through
mid/late tomorrow morning.

The aforementioned upper low will also bring a push of breezy
onshore winds late this afternoon and into this evening. Models
show gusts of about 20-25 kt with 30-35 kt gusts at KSFO. Winds
aloft will also increase across the North and East Bay with 25-35
kt winds at 1,500 to 2,000 ft AGL. This may create some LLWS
issues as this increase is anticipated around when surface winds
are forecast to diminish (~05z-08z). Models show the strongest
winds aloft over the North Bay.

Vicinity of KSFO...VFR with some low clouds still lingering over
the peninsula this morning. Increasing W/NW winds this afternoon
with 20-25 kt gusts expected to begin around 20z-21z before
increasing to 30-35 kt a couple hours later. Winds will gradually
diminish overnight but likely remain breezy through late tonight.
At this time, most statistical guidance and high res model
solutions keep wind gusts just below AWW criteria, but will keep
an eye on observations and update as needed.

KSFO Bridge Approach...similar to KSFO.

Monterey Bay...Low clouds have dissipated down the Salinas Valley
with LIFR conditions hanging on at KMRY. Satellite shows a little
bit of a feed into the Peninsula, so stratus may continue at the
terminal for the next hour or two. VFR conditions this afternoon
before low clouds return early this evening. IFR/LIFR conditions
to prevail overnight and through the rest of the taf period.
Breezy westerly winds to develop this afternoon and evening with
gusts to around 20 kt or so.

&&

.MARINE...as of 08:00 AM PDT Monday...Breezy northwest winds over
the coastal waters today. The strongest winds are expected over
the northern outer waters and along the coast at the typical
coastal jet locations where near gale force gusts will be
possible. Gusty westerly winds are also forecast through the
Golden Gate gap and through the Delta this afternoon and evening.
Winds will further strengthen Tuesday afternoon into early
Wednesday morning, particularly over the northern outer waters
where gale force gusts will be possible. Light southerly swell
persists as Hurricane Linda churns in the southeast Pacific along
with a weak northwest swell. Steep short period northwest waves
also continue at periods of 7 to 9 seconds.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Mry Bay from 3 PM
             SCA...SF Bay from 3 PM

&&

PUBLIC FORECAST: RGass
AVIATION: AS
MARINE: AS

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:02 AM PDTGale WatchMTR11 hr
Aug 16, 2:05 PM PDTGale WarningMTR43 hr
Aug 16, 2:05 PM PDTSmall Craft AdvisoryMTR31 hr

Nearby

Fire Weather Watches in California, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.